West Virginia, 2004

Flood in West Virginia, January 5 to 6, 2004

January 5 to 6, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 3:13 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 5, 3:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EST MON JAN 5 2004

SOME BANDS OF LIGHT SNOW SHOWERS/FLURRIES ARE DEVELOPING.  THESE
COULD CONTINUE THROUGH THE NIGHT AND TUESDAY.

MODELS ARE INDICATING THAT THE WIND DIRECTION WILL SWING AROUND MORE
TO THE WEST WITH TIME.  THIS SHOULD KEEP THE HEAVIEST LAKE EFFECT
NORTH OF OUR CWA.

A SERIES OF SHORT WAVES WILL SWING THROUGH THIS WEEK BRINGING ON AND
OFF SNOW SHOWERS TO THE REGION.

THE MOST NOTICEABLE CHANGE WILL BE IN THE TEMPERATURES.  A MARKEDLY
COLDER AIRMASS WILL BE MOVING IN.

PITTSBURGH, PA   18  25   9  21 /  40  20  30  30
WHEELING, WV   18  27   9  21 /  40  20  20  30
MORGANTOWN, WV   20  29  11  25 /  50  20  20  30
ZANESVILLE, OH   18  28  11  23 /  30  10  20  20
NEW PHILADELPHIA, OH   16  24  10  19 /  30  10  30  30
FRANKLIN   15  22   8  16 /  50  40  40  40
DUBOIS   14  23   6  16 /  60  40  40  40
LATROBE   18  27   9  22 /  50  30  30  30
BUTLER   16  24   8  18 /  50  30  30  40
INDIANA   16  25   7  19 /  50  30  30  30
OAKLAND, MD   14  26   7  18 /  50  30  20  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

CAT
Hazardous weather outlook, Jan 5, 4:47 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EST MON JAN 5 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051135-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
447 AM EST MON JAN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL NOON EST TODAY.

FLOOD WARNINGS ARE IN EFFECT FOR EAST CENTRAL OHIO...THE NORTHERN
WEST VIRGINIA PANHANDLE AND PORTIONS OF WESTERN PENNSYLVANIA THROUGH
MOST OF THE MORNING DUE TO CONTINUED EXCESSIVE RUNOFF.

A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHWESTERN PENNSYLVANIA
COUNTIES...MAINLY NORTH OF INTERSTATE 80 FOR ICE ACCUMULATION THROUGH
MID MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marshall

When
January 5, 4:00 PM EST to January 6, 5:00 PM EST
Where
Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers to rise. Numerous small streams flooded first, followed by the rivers: The Ohio River at Moundsville rose above flood stage (37 feet) at 4 PM on the 5th; crested 37.5 ft 10 AM on 6th; fell below flood stage at 5 PM on the 6th. At Wheeling, the Ohio River crested 36.4 feet, just below the flood stage of 37 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380678.